Michigan, 2010

Hail and Damaging Winds in Michigan, September 21, 2010

September 21, 2010 · NWS DTX · 22 events in 10 counties and zones

A cold front swept through Southeast Michigan producing several severe thunderstorms north of M-59.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$56,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A cold front swept through Southeast Michigan producing several severe thunderstorms north of M-59.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Sep 21, 6:19 PM EST, 2 hours 4 minutes earlier.

Area forecast discussion, Sep 21, 6:19 PM EST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
719 PM EDT TUE SEP 21 2010

.AVIATION...

CONVECTIVELY ENHANCED SHORTWAVE DISTURBANCE WILL CONTINUE INTO LOWER
MICHIGAN LATER THIS EVENING WITH A ROUND OF SHOWERS/THUNDERSTORMS
EXPECTED. WILL ADJUST FORECAST FOR A PERIOD OF DRY WEATHER OVERNIGHT
IN THE WAKE OF THIS MESOSCALE SYSTEM AS ITS ORGANIZATION SHOULD
BRING A PERIOD OF SUBSIDENCE BEFORE LIFT FROM SYNOPTIC SCALE TROUGH
AXIS BRINGS THE CHANCE OF ADDITIONAL ACTIVITY TOWARDS DAYBREAK INTO
WEDNESDAY MORNING. WILL KEEP IFR/LOWER MVFR CIGS ON WEDNESDAY AS
SURFACE FRONT SAGS SOUTH AND LOW LEVEL FLOW BECOMES NORTHEAST AND
THEN EAST...WITH DECENT MOISTURE POOLING ALONG/NORTH OF THIS FRONT
UNTIL IT PUSHES FURTHER SOUTH INTO THE OHIO VALLEY BY THE END OF THE
FORECAST PERIOD.

&&

.PREV DISCUSSION...ISSUED 401 PM EDT TUE SEP 21 2010

SHORT TERM...TODAY AND TONIGHT

MOISTENING AND DIABATIC HEATING TODAY...AHEAD OF AN APPROACHING COLD
FRONT...HAS PUSHED MLCAPES ABOVE 1000 J/KG ACROSS MUCH OF LOWER
MICHIGAN. THE BEST INSTABILITY RESIDES IMMEDIATELY AHEAD OF THE LOW
TO MIDLEVEL FRONTAL CONFLUENCE IN A ZONE OF HIGHER THETA E CONTENT.
FARTHER SOUTH...MODEL SOUNDINGS SUGGEST AND A 1742Z DTW AMDAR
SOUNDING CONFIRMS THAT A FAIR AMOUNT OF CAPPING IS IN PLACE WITHIN
THE 720-780 MB LAYER WITH TEMPERATURES AT OVER 13C. NOT SURPRISING
THEN THAT LATEST SATELLITE OBSERVATIONS HAS LITTLE TO NO SURFACE
BASED CU FIELD IN PLACE SOUTH OF SAGINAW BAY.

THE TAIL END OF THE CANADIAN PV ANOMALY WILL SWEEP ACROSS NORTHERN
LOWER MICHIGAN BETWEEN 21-00Z...WHICH SHOULD HELP ADDITIONAL
DEVELOPMENT. UNCERTAINTY REMAINS ON THE AMOUNT OF CONVECTION THAT
WILL SETTLE SOUTHWARD INTO THE NORTHERN CWA EARLY THIS EVENING
DESPITE THE CAPPING THAT REMAINS AND LACK OF ANY TANGIBLE ASCENT
SUPPORT. A SECOND FOCUS FOR THUNDERSTORM ACTIVITY EXISTS ALONG AND
AHEAD OF AN OLD CONVECTIVE VORT MAX THAT IS NOW FIRING STORMS ACROSS
EASTERN IOWA. LATEST GUIDANCE CARRIES THIS VORTICITY FILAMENT
THROUGH LOWER MICHIGAN CLOSER TO 6Z TONIGHT. OUT OF RESPECT FOR THE
INSTABILITY IN PLACE AND THE INBOUND DYNAMICS...WILL MAINTAIN LIKELY
WORDING TONIGHT FOR ALL OF SOUTHEASTERN MICHIGAN.

THE POTENTIAL FOR SEVERE WEATHER WILL EXIST THIS EVENING WITH ANY
PREEXISTING CONVECTION EXHIBITING PRECURSOR COLD POOL CHARACTERISTICS
(I.E...LINE SEGMENTS/BOWING STRUCTURES). GIVEN THE HIGHLY
MIXED...UNIDIRECTIONAL WIND PROFILE (APX 18Z SOUNDING SHOWED 50
KNOTS TO 6600 FT AND 30 KNOTS TO 3400 FT) THE POTENTIAL FOR TURBULENT
MIXING INTO GROUND LEVEL WILL PERSIST A FEW HOURS EVEN AFTER
RADIATIVE STABILIZATION COMMENCES. WHILE THE THREAT FOR SEVERE
WEATHER IS POSSIBLE TONIGHT ACROSS ALL OF SOUTHEASTERN
MICHIGAN...THE HIGHEST POTENTIAL FOR DAMAGING WINDGUSTS WILL EXIST
ALONG AND NORTH OF I 69 PRIOR TO 10 PM. CAPE DENSITIES REMAIN
MARGINAL AND FREEZING LEVELS ARE HIGH FOR A LARGE HAIL THREAT. THE
POSSIBILITY REMAINS THAT AN EXTENSION OF THE SEVERE THUNDERSTORM
WATCH MAY BE REQUIRED THIS EVENING FOR TIME AND SPATIAL
CONSIDERATIONS.

LOWS TONIGHT WILL REMAIN WARM. WITH THE LACK OF ANY COLD AIR
ADVECTION...60S ALL AREAS.

LONG TERM...WEDNESDAY THROUGH MONDAY

SOUTHEASTWARD ADVANCING COLD FRONT WILL DECELERATE AS IT DROPS
THROUGH THE AREA WEDNESDAY MORNING AS THE BETTER HEIGHTS FALLS RACE
NORTHEAST AND THE FLOW BRIEFLY BECOMES ZONAL.  THE CORRESPONDING
AXIS OF LOW LEVEL CONVERGENCE WILL BE DIMINISHING WITH TIME AS THIS
PROCESS OCCURS.  HOWEVER ADDITIONAL FORCING WILL ARRIVE AS A
SHORTWAVE NOW NOTED ON WATER VAPOR LIFTING NORTHEAST OUT OF THE
CENTRAL PLAINS TRACKS ACROSS THE NORTHERN OHIO VALLEY/SOUTHERN MI
THROUGH THE MID MORNING HOURS.  THIS COMBINED WITH CONTINUED STEEP
MID LEVEL LAPSE RATES WILL SUPPORT ADDITIONAL SHOWERS/EMBEDDED
THUNDER IN THE VICINITY OF THE FRONTAL ZONE...WITH HIGHEST POPS
TOWARD THE SOUTH.  THE LOSS OF BETTER FORCING COMBINED WITH THE
ADVECTION OF DRIER AIR SOUTHWARD INTO INTO THE FRONTAL ZONE WILL
DIMINISH RAIN CHANCES BY AFTERNOON.

SURFACE RIDGE WILL SHIFT THROUGH WEDNESDAY NIGHT WITH THE REGION
SETTLING ON THE NORTHERN PERIPHERY OF THE MEAN SOUTHEAST RIDGE AND
ON THE DOWNSTREAM SIDE OF A DEEPENING WARM SECTOR.  THIS WILL SEND
THE FRONTAL BOUNDARY NORTHWARD AGAIN AS A WARM FRONT.  MID LEVEL
THETA-E ADVECTION TIED TO THE FRONTAL ADVANCEMENT WILL CONTINUE TO
WARRANT LOW CHANCE POPS WEDNESDAY NIGHT INTO THURSDAY MORNING...
BEST CHANCE ACROSS THE SAGINAW VALLEY/THUMB REGION.  THE STRENGTH/
DEPTH OF THE ADVECTIVE PROCESS SEEMS ADEQUATE TO EFFECTIVELY DRIVE
THE WARM FRONT THROUGH THE ENTIRE AREA EARLY IN THE DAY...PROVIDING
ANOTHER SOLID WARM SECTOR DAY LOCALLY ON THURSDAY.  GIVEN A WELL
MIXED SOUTHWESTERLY FLOW...850 MB TEMPERATURES WELL INTO THE MID-
UPPER TEENS AND AT LEAST PARTIAL SUN...THIS SUPPORTS HIGHS WELL INTO
THE 80S.  MILD CONDITIONS WILL CONTINUE INTO THURSDAY NIGHT WITHIN A
DEEP SOUTHWEST FLOW/TIGHT PRE-FRONTAL PRESSURE GRADIENT /LOW MID 60S
TO AROUND 70F/.

STRONG MID LEVEL SHORTWAVE AND ASSOCIATED SURFACE LOW ROTATING
ACROSS THE NORTHERN LAKES WILL BRING THE ATTENDANT COLD FRONT INTO
SOUTHEAST MICHIGAN ON FRIDAY.  THE ENTIRE SYSTEM IS NOT NEARLY AS
PROGRESSIVE AS IT/S PREDECESSOR TODAY.  THIS SUGGESTS THE DELAYED
HEIGHT FALLS MAY HOLD THE FRONTAL PASSAGE OFF UNTIL LATE
AFTERNOON...WITH A POSSIBLE PRE-FRONTAL TROUGH FOR THE MORNING
DRIVEN BY A VEERING LOW LEVEL JET.  SUFFICIENT FRONTAL FORCING WITH
STEEPENING LOW LEVEL LAPSE RATES AND THETA-E RIDGING OVERHEAD WILL
SUPPORT CONVECTIVE DEVELOPMENT ALONG BOTH SURFACE REFLECTIONS...
ENOUGH TO MAINTAIN THE GOING LIKELY POPS.  POTENTIAL EXISTS FOR A
BETTER THERMAL RESPONSE SHOULD THE FRONTAL ARRIVAL BE DELAYED AND
EARLY DAY CLOUDS/PRECIP CLEAR FOR THE AFTERNOON WITH HIGHS IN THE
70S.

POST-FRONTAL COLD AIR ADVECTION ENSUES FOR FRIDAY NIGHT AND SATURDAY
AS LOW LEVEL ANTICYCLONIC FLOW EXTENDS SOUTHWARD TOWARD THE GREAT
LAKES.  MODELS COMING INTO BETTER AGREEMENT WITH A SECONDARY STRONG
SHORTWAVE DIVING SOUTHEAST AND ACROSS THE GREAT LAKES BY LATE
SATURDAY/SATURDAY NIGHT.  STILL SOME UNCERTAINTY TO THE DEGREE/
TIMING/LOCATION THAT THIS SYSTEM ATTEMPTS TO CLOSE OFF THROUGHOUT
THE WEEKEND.  THE ATTENDANT LARGE SCALE ASCENT WITH THIS FEATURE
DOES LOOK ADEQUATE TO SUPPORT THE INTRODUCTION OF A LOW POP FOR
SATURDAY NIGHT. THE OVERALL PATTERN FAVORS SLIGHTLY BELOW NORMAL
TEMPERATURES FOR THE WEEKEND INTO EARLY NEXT WEEK.

MARINE...

STRONG WARM AIR ADVECTION OVER THE LAKE TODAY HAS LIMITED WIND GUSTS
TO 30 KNOTS OVER MANY AREAS OF LAKE HURON. THE COLD FRONT WILL MOVE
ACROSS LAKE HURON DURING THE EVENING. THE GRADIENT WILL WEAKEN
CONSIDERABLY ALONG THE FRONT LEADING TO A RAPID DECLINE IN WIND
SPEEDS THIS EVENING. THIS FRONT WILL HOWEVER PROVIDE A CHANCE FOR
SEVERE THUNDERSTORMS. THE FRONT WILL STALL OVER SOUTHERN MICHIGAN
TONIGHT...LEADING TO NUMEROUS THUNDERSTORMS ACROSS FAR SOUTHERN LAKE
HURON INTO LAKE ERIE. HIGH PRESSURE WILL SLOWLY BUILD INTO THE
REGION FROM THE NORTH ON WEDNESDAY. THE NEXT LOW PRESSURE SYSTEM IS
QUICKLY FORECAST TO PASS THROUGH THE NORTHERN LAKES REGION THURSDAY

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.

LAKE HURON...
     SMALL CRAFT ADVISORY...NEARSHORE WATERS FROM PORT AUSTIN TO PORT
     HURON INCLUDING SAGINAW BAY...UNTIL 10 PM TUESDAY.

LAKE ST CLAIR...
     SMALL CRAFT ADVISORY...UNTIL 10 PM TUESDAY.

MI WATERS OF LAKE ERIE...
     SMALL CRAFT ADVISORY...UNTIL 10 PM TUESDAY.

&&

AVIATION.....DG
SHORT TERM...CB
LONG TERM....MR/MM
MARINE.......CB

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Sep 21, 7:06 PM EST, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
806 PM EDT TUE SEP 21 2010

MIZ047>049-053>055-060>063-068>070-075-076-230015-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-
806 PM EDT TUE SEP 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1 AM EDT. THE
POTENTIAL EXISTS FOR STORMS TO PRODUCE WINDS TO 70 MPH AND HAIL
TO ONE INCH IN DIAMETER. THESE STORMS WILL TRACK TO THE EAST AT
40 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE INTO THE DAY
WEDNESDAY AS THE COLD FRONT LINGERS OVER SOUTHERN MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION HAS OCCURRED.

MIZ082-083-230015-
LENAWEE-MONROE-
806 PM EDT TUE SEP 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT AS A COLD FRONT MOVES
THROUGH THE AREA. THESE STORMS WILL BE CAPABLE OF PRODUCING WIND
GUSTS TO 50 MPH AND HAIL TO DIME SIZE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE INTO THE DAY
WEDNESDAY AS THE COLD FRONT LINGERS OVER SOUTHERN MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-230015-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
806 PM EDT TUE SEP 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1 AM EDT. THE
POTENTIAL EXISTS FOR STORMS TO PRODUCE WINDS TO 70 MPH AND HAIL
TO ONE INCH IN DIAMETER. THESE STORMS WILL TRACK TO THE EAST AT
40 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE INTO THE DAY
WEDNESDAY AS THE COLD FRONT LINGERS OVER SOUTHERN MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION HAS OCCURRED.

MR

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Local storm report, Sep 21, 7:58 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
858 PM EDT TUE SEP 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0842 PM     MARINE TSTM WIND 4 SSE PINCONNING        43.81N 83.92W
09/21/2010  E40.00 MPH       LHZ422             MI   TRAINED SPOTTER

            PEA SIZE HAIL ALSO REPORTED

&&

ADODSON
Local storm report, Sep 21, 8:23 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
923 PM EDT TUE SEP 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     HAIL             4 N SANFORD             43.73N 84.39W
09/21/2010  E0.50 INCH       MIDLAND            MI   TRAINED SPOTTER

&&

ADODSON

The radar

The Detroit radar (KDTX), 129 km away, was scanning. The volume nearest the first event began at 01:23 UTC.

Open the radar archive at this moment

Event by event

21 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Huron

When
September 21, 8:23 PM EST
Where
Huron County, 1.7 mi NE of Quarry
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.850, -83.310

Thunderstorm Wind, Midland

When
September 21, 9:30 PM EST
Where
Midland County, Midland
Measured
54 kt (62 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
43.620, -84.230

Numerous tress and powerlines were reported down.

Thunderstorm Wind, Shiawassee

When
September 21, 9:30 PM EST
Where
Shiawassee County, 0.51 mi W of Perry
Measured
54 kt (62 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
42.820, -84.230

Several trees and power lines were reported down.

Thunderstorm Wind, Midland

When
September 21, 9:32 PM EST
Where
Midland County, 3.76 mi ENE of Larkin
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
43.740, -84.180

Over two dozen trees were blown down, with larger ones around 18 inches in diameter.

Thunderstorm Wind, Saginaw

When
September 21, 9:35 PM EST
Where
Saginaw County, Chesaning
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
43.180, -84.120

Large tree limbs and power lines reported down.

Thunderstorm Wind, Saginaw

When
September 21, 9:40 PM EST
Where
Saginaw County, Shields
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.420, -84.050

A trained spotter estimated a 60 mph thunderstorm wind gust.

Thunderstorm Wind, Saginaw

When
September 21, 9:45 PM EST
Where
Saginaw County, 1 mi E of Saginaw
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
43.420, -83.950

Large tree limbs and power line were reported down.

Thunderstorm Wind, Livingston

When
September 21, 9:48 PM EST
Where
Livingston County, 0.86 mi SW of Howell Arpt
Measured
50 kt (58 mph) measured gust
Reported by
Trained Spotter
Coordinates
42.620, -83.990

Thunderstorm Wind, Bay

When
September 21, 9:50 PM EST
Where
Bay County, 0.85 mi SW of Bay City
Measured
54 kt (62 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
43.590, -83.890

Several trees fell down onto power lines.

Thunderstorm Wind, Genesee

When
September 21, 9:59 PM EST
Where
Genesee County, 0.51 mi W of (Fnt)bishop Arpt Fli
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
42.970, -83.760

Thunderstorm Wind, Genesee

When
September 21, 9:59 PM EST
Where
Genesee County, 0.51 mi W of (Fnt)bishop Arpt Fli
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
42.970, -83.760

Thunderstorm Wind, Tuscola

When
September 21, 10:05 PM EST
Where
Tuscola County, Millington
Measured
54 kt (62 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
43.280, -83.530

Numerous trees and power lines reported down.

Thunderstorm Wind, Genesee

When
September 21, 10:05 PM EST
Where
Genesee County, 0.73 mi N of Argentine
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
42.791, -83.832

A large tree was reported blown down onto a road.

Thunderstorm Wind, Genesee

When
September 21, 10:05 PM EST
Where
Genesee County, 2.02 mi W of Clio
Measured
52 kt (60 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
Amateur Radio
Coordinates
43.180, -83.760

A large tree was blown down which struck a man on a motorcyle.

Thunderstorm Wind, Genesee

When
September 21, 10:05 PM EST
Where
Genesee County, 1.01 mi W of Mt Morris
Measured
54 kt (62 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
43.120, -83.700

Three large trees were blown down.

Thunderstorm Wind, Genesee

When
September 21, 10:10 PM EST
Where
Genesee County, 2.13 mi WSW of Russellville
Measured
53 kt (61 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.090, -83.590

Multiple trees were reported down.

Thunderstorm Wind, Tuscola

When
September 21, 10:15 PM EST
Where
Tuscola County, 1.22 mi NE of Mayville
Measured
54 kt (62 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.340, -83.350

Numerous trees and power lines reported down.

Thunderstorm Wind, Lapeer

When
September 21, 10:20 PM EST
Where
Lapeer County, Lapeer
Measured
54 kt (62 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.050, -83.320

Numerous trees and power lines were reported down.

Thunderstorm Wind, Tuscola

When
September 21, 10:25 PM EST
Where
Tuscola County, 0.85 mi SW of Kingston
Measured
54 kt (62 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.410, -83.190

Numerous trees and power lines reported down.

Thunderstorm Wind, Lapeer

When
September 21, 10:35 PM EST
Where
Lapeer County, 0.51 mi E of Attica to 1.86 mi S of Attica
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.030, -83.160

A tree was blown down and blocked the intersection of Newark and Lake Pleasant Roads. Multiple trees were also down elsewhere.

Thunderstorm Wind, Huron

When
September 21, 10:37 PM EST
Where
Huron County, Bad Axe
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
43.800, -83.000

Thunderstorm Wind, Sanilac

When
September 21, 10:55 PM EST
Where
Sanilac County, Croswell
Measured
54 kt (62 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
43.270, -82.620

Numerous trees reported down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2010Every state in 2010This day in weather historyWarnings in Michigan, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 260238, 260239, 260242, 260240, 260243, 260245, 260246, 260247, 260248, 260249, 260250, 260251, 260252, 260733, 260734, 260735, 260737, 260736, 260739, 260738, 260741, 260740.